Case Presentation: An 82-year-old female with a past medical history of type II diabetes mellitus, prior CVA with residual right-sided weakness, CKD, and hyperlipidemia treated with atorvastatin presented to the ED for generalized weakness. The patient was previously hospitalized for weakness and received physical therapy as an inpatient before being discharged to a sub-acute rehabilitation facility. At this time, she was presumed to be deconditioning in the setting of prior CVA. She initially demonstrated improvement but began to have generalized weakness with left leg pain that interfered with activities of daily living, which led her to return to the ED. Vital signs showed elevated blood pressure (141/84 mmHg) and mild tachycardia. Physical exam demonstrated 3/5 strength in the left-sided extremities and 2/5 strength in the right-sided extremities with no impairments in sensation, hearing, or vision. Blood labs showed significantly elevated CK (3795 U/L, ref. 22-198 U/L), elevated aldolase (11.7 units/L, ref. 1.5 – 8.1 units/L), elevated ESR (79 mm/hr, ref. < 34 mm/hr), and elevated CRP (0.66 mg/dL, ref. < 0.50 mg/dL). Her atorvastatin was promptly discontinued due to significantly elevated CK. Per rheumatology consult, electromyography was performed, demonstrating irritative myopathy with prominent myotonia. Empiric prednisone was initiated at 60mg daily, then increased to 80mg daily, which led to clinical improvement and CK reduction towards appropriate range. A further work-up to determine the etiology of the myopathy showed greatly elevated anti-HMGCR antibody (144, ref. < 19), and muscle biopsy showed active and chronic necrotizing myopathy, leading to a diagnosis of statin-induced immune-mediated necrotizing myopathy (IMNM). The patient was discharged with 80 mg oral Prednisone and instructions to follow up with a rheumatologist. Two months later, a repeat admission occurred due to ongoing muscle weakness. The patient was provided prednisone 60 mg daily, 2 doses of IVIG 1mg/kg, and methotrexate (10mg once a week), but did not show notable improvement in her weakness upon discharge.
Discussion: The typical presentation of IMNM is progressive lower extremity weakness following prolonged statin use that is refractory to statin cessation . Common risk factors include age greater than 50 years, kidney disease, diabetes, liver disease, and HLA-DRB*11 positivity [1,3]. In addition to persisting weakness following prolonged statin use despite cessation, diagnosis is also based on CK elevation > 5,000 IU/L and the presence of anti-HMGCR antibody. First-line treatment is oral steroids such as prednisone, followed by another immunosuppressive agent if the disease persists, such as IVIG, which has early evidence of efficacy . This case demonstrates the importance of considering secondary causes of weakness including statin-induced myopathy and IMNM before presuming deconditioning as the etiology. Furthermore, this diagnosis should be considered in any patient on statin therapy that presents with weakness.
Conclusions: Statins are one of the most frequently used lipid-lowering agents. In addition to self-limited myotoxicity, statins have recently been shown to cause IMNM. The widespread use of statins raises the importance of heightened awareness of this disease in clinical practice. Importantly, clinicians should consider statin-induced myopathy or IMNM as a diagnosis in any patient on statin therapy that presents with weakness to prevent long-term complications.